North Dakota, 2024Tornado and Hail in North Dakota, July 12 to 13, 2024
July 12 to 13, 2024 · NWS BIS · 26 events in 11 counties and zones
Thunderstorms developed initially over western North Dakota during the afternoon and early evening hours before also forming over central North Dakota later in the evening. This as an upper level short wave trough approached the area and a frontal boundary moved in from Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed initially over western North Dakota during the afternoon and early evening hours before also forming over central North Dakota later in the evening. This as an upper level short wave trough approached the area and a frontal boundary moved in from Montana. The first storm to develop was over Dunn County and quickly produced a tornado. The tornado occurred over an open field south of Manning and impacted no structures. There was no damage to evaluate, therefore it was rated EF-U (Unknown) by NWS policy. Thereafter, the main threat with the thunderstorms was large hail. The largest reported hail was the size of a baseball, and also occurred in Dunn County. There were also reports of severe wind gusts, particularly towards the end of the event with the later storms. With that said, the strongest wind gust did occur during the middle of the event near Plaza, Mountrail County, where estimated 75 mph wind gusts cause tree damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 12, 11:21 AM MST, 1 hour 49 minutes earlier. Its key messages:
- Isolated severe storms are possible across all of western and central North Dakota late this afternoon and into tonight. Hail to the size of quarters and winds up to 60 mph will be the main hazards.
- Isolated to scattered severe storms are possible late Saturday afternoon and into the night. Hail to the size of golf balls and damaging winds up to 70 mph will be the main hazards. A tornado or two is possible northwest.
- Isolated to scattered severe storms will be possible once again on Sunday.
- Expect very warm temperatures and high humidity through the weekend.
Area forecast discussion, Jul 12, 11:21 AM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
121 PM CDT Fri Jul 12 2024
.KEY MESSAGES...
- Isolated severe storms are possible across all of western and
central North Dakota late this afternoon and into tonight.
Hail to the size of quarters and winds up to 60 mph will be
the main hazards.
- Isolated to scattered severe storms are possible late Saturday
afternoon and into the night. Hail to the size of golf balls
and damaging winds up to 70 mph will be the main hazards. A
tornado or two is possible northwest.
- Isolated to scattered severe storms will be possible once
again on Sunday.
- Expect very warm temperatures and high humidity through the
weekend.
&&
.UPDATE...
Issued at 120 PM CDT Fri Jul 12 2024
Diurnal cumulus have formed in the James River Valley in the
higher moisture sector and the east side of the surface trough.
Dew points in western part of the state are starting to dry
slightly as drier air moves in from Montana throughout the day.
There are some scattered showers near the northwest in Montana
and Canada.
UPDATE
Issued at 1000 AM CDT Fri Jul 12 2024
Showers were heading towards the northwest in Montana, so PoPs
were added an 2 hours ago. Now they have does, so the forecast
was returned to 0% chance of rain there. The rest of the
forecast is still on track.
UPDATE
Issued at 621 AM CDT Fri Jul 12 2024
All of the shower activity has pretty much either dissipated or
moved out of the area. For this reason, we elected to go ahead
and remove precipitation chances through the rest of the
morning. Otherwise, no major changes were needed for this
update.
&&
.DISCUSSION...
Issued at 348 AM CDT Fri Jul 12 2024
Western and central North Dakota sits under the eastern slope
of a broad upper ridge draped over the western US. An embedded
shortwave continues to bring some localized height falls to
portions of the region as it passes through early this morning.
While thunderstorm activity diminished recently, there are
still a few showers floating around out there, mainly over the
central.
The ridge will pop back up today in the wake of this morning's
shortwave, leading to plenty of sunshine and very warm
temperatures. Highs will range from the upper 80s to the upper
90s. Isolated triple digit readings are not out of the question
across the southwest. A stout cap and rising heights will keep
a lid on convection through most of the day but we could start
to see some height falls around 00z as the next ripple of a
shortwave flattens the ridge. Low to medium chances (20 to 40
percent) for showers and storms should develop across the west
by late afternoon, spreading into the central overnight.
Regarding the severe weather potential late today and tonight,
there will be plenty of instability, even well into the
overnight hours. The latest RAP runs have consistently been
advertising widespread MUCAPE values of 2500 to 3500 J/kg. That
being said, deep layer shear will be rather marginal, ranging
from 25 to 35 knots or so. A surface trough (almost a pseudo
dryline) will be the most likely boundary for initiation with a
cold front on it's heels. The deep layer shear and anvil level
winds will be near parallel to the boundary over some locations
and more perpendicular over others. Thus, storm mode may be a
bit messy with multi-cell structures/line segments and maybe a
few transient supercells. The most likely hazards will be hail
to the size of quarters and winds up to 60 mph.
We will mainly clear out by early Saturday as modest ridging
once again builds in through the day, limiting the daytime
convection potential. A few lingering showers are not out of the
question during the first part of the day. The next subtle wave
approaches the northwest by the evening hours, bringing more low
to medium chances (20 to 40 percent) of showers and storms.
Thunderstorms are likely to be ongoing across northeast Montana
Saturday afternoon before making their way into the northwest
in the evening or night. They will be moving into an environment
characterized by plenty of instability and strong deep layer
shear in the 45 to 55 knot range. A couple of supercells and/or
bowing structures will be possible as this activity moves from
the northwest and into the central through the night. Hail to
the size of golf balls and damaging winds up to 70 mph will be
possible with this activity. A tornado or two may also be
possible across the northwest early in the event if storms can
remain discrete.
The other concern for Saturday could be some borderline Heat
Advisory criteria across our far southeast, mainly over eastern
portions of LaMoure and Dickey counties. At the moment, the
gridded forecast keeps apparent temperatures here under triple
digits Saturday afternoon, but it won't take much to bring those
values up past 100 given dewpoints forecast in the 70s and
highs in the low to mid 90s.
Sunday may then be a similar story, with more isolated to
scattered severe storms possible late in the day given more
strong instability and shear. Specifics should start to come
into better focus as we get past some of these other waves
first.
Sunday remains very warm and humid but maybe just a touch less
than Saturday. Highs will range from the lower 80s north to the
low to mid 90s south. The new work week will then feature
diminishing thunderstorm chances and cooler temperatures as the
ridge retreats west and amplifies. Forecast highs on Monday
range from the lower 70s over the Turtle Mountains to the mid
80s southwest. Tuesday and Wednesday will see highs mainly in
the lower 70s to the lower 80s. Most guidance then has us
warming again to end the week as the ridge starts to approach
once again.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 120 PM CDT Fri Jul 12 2024
VFR through most of the period. There's a chance of
thunderstorms late this afternoon through about 06z. Confidence
is a little low so kept it all VCTS for now. Clouds in the James
River Valley have formed as MVFR and should lift higher this
afternoon. Winds will be light, may be gusting to 15kts this
evening.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Smith
DISCUSSION...ZH
AVIATION...Smith
Hazardous weather outlook, Jul 12, 11:09 AM MST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Bismarck ND
109 PM CDT Fri Jul 12 2024
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131815-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
109 PM CDT Fri Jul 12 2024 /1209 PM MDT Fri Jul 12 2024/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.
.DAY ONE...This Afternoon and Tonight
Isolated severe storms are possible late this afternoon and
tonight. The main hazards will be hail to the size of quarters and
winds up to 60 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated to scattered severe thunderstorms are possible late
Saturday afternoon and into the night. The main hazards will be
hail to the size of golf balls and damaging winds to 70 mph. A
tornado or two is possible northwest.
More isolated to scattered severe storms are possible on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Event by event
20 hail, 4 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Tornado, Dunn
- When
- July 12, 1:10 PM MST to 1:14 PM MST
- Where
- Dunn County, 8.24 mi SW of Emerson to 8.22 mi SW of Emerson
- Rating
- EFU
- Path length
- 1 mi
- Path width
- 75 yd
- Reported by
- Law Enforcement
- Coordinates
- 47.100, -102.780
The tornado touched down in an open field south of Manning and impacted no structures. There was no damage to evaluate. By National Weather Service policy the tornado is rated EF-U (Unknown).
Hail, Williams
- When
- July 12, 3:15 PM CST to 3:18 PM CST
- Where
- Williams County, 1.66 mi SSE of Corinth
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.600, -103.300
Funnel Cloud, Williams
- When
- July 12, 3:25 PM CST to 3:28 PM CST
- Where
- Williams County, 6.9 mi NW of Tioga
- Reported by
- Public
- Coordinates
- 48.480, -103.020
Hail, Mountrail
- When
- July 12, 4:00 PM CST to 4:03 PM CST
- Where
- Mountrail County, 0.83 mi NNW of White Earth
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.390, -102.780
Hail, Mountrail
- When
- July 12, 4:15 PM CST to 4:18 PM CST
- Where
- Mountrail County, 1.38 mi S of Manitou
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 48.310, -102.630
Hail, Mountrail
- When
- July 12, 4:17 PM CST to 4:20 PM CST
- Where
- Mountrail County, 3.09 mi SW of Ross
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 48.290, -102.580
Hail, Mountrail
- When
- July 12, 4:37 PM CST to 4:39 PM CST
- Where
- Mountrail County, Stanley Muni Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.300, -102.400
Hail, Mountrail
- When
- July 12, 4:41 PM CST to 4:44 PM CST
- Where
- Mountrail County, 3.49 mi S of Stanley Muni Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.250, -102.390
Hail, Mountrail
- When
- July 12, 4:55 PM CST to 4:57 PM CST
- Where
- Mountrail County, 6.24 mi S of Palermo
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 48.240, -102.230
Hail, Mountrail
- When
- July 12, 5:09 PM CST to 5:12 PM CST
- Where
- Mountrail County, 7.38 mi E of Epworth
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 48.120, -102.060
Thunderstorm Wind, Mountrail
- When
- July 12, 5:20 PM CST to 5:23 PM CST
- Where
- Mountrail County, 0.46 mi E of Plaza
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 48.030, -101.960
Large tree branches were blown down.
Hail, Ward
- When
- July 12, 5:50 PM CST to 5:53 PM CST
- Where
- Ward County, 7.66 mi N of Ryder
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.030, -101.650
Hail, Dunn
- When
- July 12, 5:20 PM MST to 5:23 PM MST
- Where
- Dunn County, 12.45 mi N of Killdeer
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.550, -102.780
Hail, Dunn
- When
- July 12, 5:24 PM MST to 5:26 PM MST
- Where
- Dunn County, 13.13 mi NNW of Killdeer
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.550, -102.860
Hail, Dunn
- When
- July 12, 5:30 PM MST to 5:33 PM MST
- Where
- Dunn County, 9.28 mi NNW of Killdeer
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 47.500, -102.820
Hail, Dunn
- When
- July 12, 5:41 PM MST to 5:44 PM MST
- Where
- Dunn County, 4.93 mi N of Killdeer
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 47.440, -102.750
Hail, McHenry
- When
- July 12, 6:49 PM CST to 6:51 PM CST
- Where
- McHenry County, 0.46 mi W of Upham
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.580, -100.730
Hail, McLean
- When
- July 12, 7:50 PM CST to 7:53 PM CST
- Where
- McLean County, 5.55 mi N of Mercer
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.560, -100.710
Hail, Mercer
- When
- July 12, 7:51 PM CST to 7:53 PM CST
- Where
- Mercer County, 5.79 mi WSW of Stanton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.300, -101.500
Hail, McLean
- When
- July 12, 7:56 PM CST to 7:59 PM CST
- Where
- McLean County, 0.83 mi NE of Mercer
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 47.490, -100.710
Hail, Oliver
- When
- July 12, 8:48 PM CST to 8:51 PM CST
- Where
- Oliver County, Center
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.120, -101.300
Hail, Oliver
- When
- July 12, 8:50 PM CST to 8:53 PM CST
- Where
- Oliver County, 1.17 mi NW of Center
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.130, -101.320
Hail, Morton
- When
- July 12, 10:13 PM CST to 10:16 PM CST
- Where
- Morton County, 0.84 mi NE of Mandan
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.840, -100.890
Thunderstorm Wind, Divide
- When
- July 12, 11:03 PM CST to 11:05 PM CST
- Where
- Divide County, 8.3 mi S of Noonan
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.760, -103.010
Thunderstorm Wind, Ward
- When
- July 13, 1:23 AM CST to 1:26 AM CST
- Where
- Ward County, 0.83 mi SSE of (Mib)minot Afb
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.420, -101.360
Thunderstorm Wind, Pierce
- When
- July 13, 5:09 AM CST to 5:11 AM CST
- Where
- Pierce County, 3.67 mi W of Rugby
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.370, -100.060
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Washington, July 12 to 18, 20243 deaths · 1 event
- Excessive Heat and Damaging Winds in Utah, July 12 to 14, 20241 death · 2 injured · $50,000 · 83 kt wind · 22 events
- Rip Current in South Carolina, July 12, 20241 death · 1 event
- Flash Flooding and Hail in California, July 12 to 14, 2024$5.0 million · 1 in hail · 5 events
- Flash Flooding and Flood in Illinois, July 12 to 13, 2024$70,000 · 56 kt wind · 6 events
- Flash Flooding in Virginia, July 12, 202416 events
- Flash Flooding and Flood in North Carolina, July 12, 2024$15,000 · 6 events
- Tornadoes and Flash Flood in Montana, July 12, 2024EF0 · 14 events
- Flash Flooding and Heavy Rain in Missouri, July 12, 20247 events
- Flash Flood and Hail in Kansas, July 12 to 13, 202450 kt wind · 5 events
- Damaging Wind and Heavy Rain in Kansas, July 12, 2024$3,000 · 52 kt wind · 4 events
- Flash Flooding in Maryland, July 12, 20244 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1203405, 1203476, 1203477, 1203478, 1203479, 1203480, 1203481, 1203482, 1203483, 1203484, 1203485, 1203490, 1203486, 1203487, 1203488, 1203489, 1203491, 1203492, 1203493, 1203494, 1203495, 1203496, 1203497, 1203498, 1203499, 1203500.